Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 83, NWS Denver/Boulder, CO

July 2, 2020Logan County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 2, 2020, 2:30 PM MDT for Logan County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2020, 2:30 PM MDT (20:30 UTC)
Expired
Jul 2, 2020, 3:02 PM MDT
In force
32 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Logan County, CO

The radar

The Denver radar (KFTG), 154 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 2, 1:58 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2842 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

030 
WUUS55 KBOU 022030
SVRBOU
COC075-022115-
/O.NEW.KBOU.SV.W.0083.200702T2030Z-200702T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
230 PM MDT Thu Jul 2 2020

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Southeastern Logan County in northeastern Colorado...

* Until 315 PM MDT.

* At 229 PM MDT, a severe thunderstorm was located 7 miles southeast
  of Sterling, moving northeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees. People and 
           animals outdoors will be injured. Expect hail damage to 
           roofs, siding, windows, and vehicles.

* Locations impacted include...
  Sterling, Fleming, Iliff and Atwood. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4045 10304 4046 10334 4077 10313 4070 10271
TIME...MOT...LOC 2029Z 203DEG 20KT 4054 10311 

HAIL...1.50IN
WIND...60MPH
 
$$

ENTREKIN
1 follow-up statement
724 
WWUS55 KBOU 022102
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
302 PM MDT Thu Jul 2 2020

COC075-022110-
/O.CAN.KBOU.SV.W.0083.000000T0000Z-200702T2115Z/
Logan CO-
302 PM MDT Thu Jul 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However, small hail is 
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado.

LAT...LON 4045 10304 4046 10334 4077 10313 4070 10271
TIME...MOT...LOC 2058Z 203DEG 20KT 4070 10302 

$$

ENTREKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 11:45 AM MDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jul 2, 11:45 AM MDT, 2 hours 45 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1145 AM MDT Thu Jul 2 2020

.UPDATE...
Issued at 1019 AM MDT Thu Jul 2 2020

Update to the forecast to adjust temperatures in line with
observed. Stratus deck on the far northeast plains in Phillips and
Sedgwick county really having an impact on temps there, with
current readings in the upper 60s/low 70s, while in the sunshine
its warming into the low 80s. Adjusted hourlies and also dropped
afternoon highs in those areas. Temps will rebound quickly when
the sun comes out, but will still be a few degrees cooler.

Now on to afternoon convection. Moisture return out on the eastern
plains with surface dewpoints into the 60s. Resulting afternoon
capes are impressive, with Akron NAM model sounding in excess of
3000 j/kg CAPE, and HRRR just below. 0-6 km bulk shear approaching
40 kts in the afternoon as well. Not much in the way of surface
forcing except maybe some differential heating left over from
morning stratus. Convection allowing models showing storms begin
to fire around 2 pm in Logan/Washington/northern Lincoln corridor
and move east through the afternoon. Have bumped up POPs in
coordination with WFO Goodland in those areas. Decreased POPs a
few points eastern Phillips & Sedgwick counties where persistent
low clouds will keep temps down and a little more stable.

&&

.SHORT TERM...(Today and tonight)
Issued at 248 AM MDT Thu Jul 2 2020

SW flow aloft will continue over the area today thru tonight.
Meanwhile, deeper moisture, in southeast low level flow, will be
over the plains, as a sfc lee trough sets up along the front
range.

A pseudo dryline will be in place, by early aftn, from New Raymer
to Fort Morgan, southward towards the Limon area. MLCAPE, east of
this boundary, will be from 2500-3000 j/kg, so the airmass will
be very unstable. Although the mid level winds are weaker today
along with some slight warming aloft, due to very unstable
airmass, can't rule out a few severe storms. Best chance at this
point appears to be east of a New Raymer to Fort Morgan to Limon
line.

Further west a drier and more stable airmass will be in place.
However, can't rule out a slight chc of high based showers or
storms over the higher terrain and possibly along the front range.
Highs this aftn will be warmer as readings rise into the 90s over
nern CO.

For tonight, stg tstms will exit the far ern plains by early evening
with activity ending over the higher terrain as well.  The HRRR
tries to develop some nocturnal convection overnight, in relation
to low level jet, across portions of the east central plains.
Confidence on this isn't very high at this point so have kept pops
on the low side.

.LONG TERM...(Friday through Wednesday)
Issued at 248 AM MDT Thu Jul 2 2020

The long term will be characterized by two weather regimes: a
wetter weekend with light flow aloft and warm temperatures,
followed by a period early next week of the flow aloft increasing
and ushering in drier weather allowing for warmer weather before
high pressure really builds in at the end of next week.

Friday will feature easterly winds from the Great Plains to push
in Precipitable Water (PW) values up to near the 90th percentile.
an upper ridge over the central plains will be retrograding to be
over the forecast area during the day, however a ripple in the
flow will create more dynamics and lift. A plume of moisture
moving up from the southwest will increase chances of afternoon
and evening showers and thunderstorms. CAPE values of 600-1200
J/kg, highest over the far northeastern corner, will allow for
scattered to numerous weak to moderate thunderstorms. Weak flow
aloft will bring the threat of heavy rains. The increase in
moisture will keep temperatures near or cooler than today's
readings.

On Saturday, this Nation's holiday, PW values will continue
to rise as the easterly low level moisture increases and the
midlevel subtropical moisture increases as well. Flow aloft
becomes weaker and surface to 500 mb flow seems to all point
weakly into the mountains. CAPE will increase slightly, so the
afternoon and evening are expected to be a wet one, with moderate
thunderstorms producing heavy rains. Sunday will continue the same
wet pattern as the upper ridge retrogrades further west though
midlevel subtropical moisture remains overhead, easterly surface
flow continues to bring in PWs over the 90th percentile.

The high will have shunted far enough to the south and west that
faster flow aloft will start sinking down from an ever present
trough of low pressure over the Pacific NW. This will bring in
drier and warmer air from the west and southwest, with increasing
temperatures and decreasing humidity and storm coverage. This
pattern will last into Wednesday, with temperatures reaching back
to above average and humidity returning into the teens across the
plains and high mountain valleys. A weak system should push over
the area Thursday to bring higher storm coverage and slightly
cooler temperatures.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1143 AM MDT Thu Jul 2 2020

VFR with scattered afternoon showers and possible thunderstorm
21-01z all taf sites, causing brief gusty and erratic winds.
Otherwise wind forecast the tricky element per usual. Overall
southwest flow through the afternoon. Late in the day possible for
an outflow boundary from convection that has yet to form over the
plains. The outflow boundary would shifts winds around to the east
at KDEN and likely not make it into KAPA/KBJC. Overnight winds
return to normal south to southwest drainage flow. Toward morning
good chance for a morning Denver Cyclone with northerly winds
KBJC/KAPA.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Hanson
SHORT TERM...RPK
LONG TERM...Kriederman
AVIATION...Hanson
Hazardous weather outlook, Jul 2, 11:12 AM MDT, 3 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1112 AM MDT Thu Jul 2 2020

COZ030>051-031715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1112 AM MDT Thu Jul 2 2020

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

A few severe thunderstorms will be possible this afternoon into
the early evening hours across portions of the plains. The highest
threat will be east of a New Raymer to Fort Morgan to Limon line.
Hail up to 1.75" in diameter along with wind gusts to 60 mph will
be possible.

Elsewhere there will be widely scattered higher based showers and
thunderstorms over the higher terrain and along the Front Range
this afternoon. Gusty outflow winds up to 50 mph will be possible
with any of the showers or storms.

The shower and thunderstorm activity will end by early evening in
most areas.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Storm coverage will be increasing Friday and through the holiday
weekend while temperatures cool by a few degrees due to more
cloud cover. This weekend's storms will be quite wet and may
produce heavy rain for localized flooding issues.

Monday through Wednesday will feature a warmer and drier airmass
being brought in on faster westerly flow aloft.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed over portions of the northeast plains
this afternoon. Any reports of severe weather would be appreciated.

In the hours before

Special weather statement, Jul 2, 12:56 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Denver CO
1256 PM MDT Thu Jul 2 2020

COZ049-021930-
Washington County CO-
1256 PM MDT Thu Jul 2 2020

...Brief Landspout Tornado Sighted...

At 1247 PM MDT, trained weather spotters reported a landspout
tornado at 2 miles northeast of Lindon. Conditions continue to favor
the potential for landspouts as storms develop; however at this time
it is unknown which if any storm would produce a landspout. Any
landspouts which develop are expected to pose a limited threat. In
addition, these developing storms are capable of nickel sized hail
and gusty winds to 45 mph.

Locations impacted include...
Elba.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

LAT...LON 3984 10313 3994 10333 4009 10325 4001 10298

ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 12:56 PM MDTSpecial Weather StatementBOUWashington34 min
Jul 2, 1:42 PM MDTSevere Thunderstorm WarningBOULogan, Washington33 min
Jul 2, 1:51 PM MDTSevere Thunderstorm WarningBOUWashington39 min
Jul 2, 2:36 PM MDTSevere Thunderstorm WarningBOUWashington39 min
Jul 2, 2:44 PM MDTSevere Thunderstorm WarningBOULogan31 min
Jul 2, 3:15 PM MDTSevere Thunderstorm WarningBOUWashington30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.